Stress of a Spatially Uniform Dislocation Density Field

Abstract

It can be shown that the stress produced by a spatially uniform dislocation density field in a body comprising a linear elastic material under no loads vanishes. We prove that the same result does not hold in general in the geometrically nonlinear case. This problem of mechanics establishes the purely geometrical result that the \(\mathop{\mathrm{curl}}\nolimits \) of a sufficiently smooth two-dimensional rotation field cannot be a non-vanishing constant on a domain. It is classically known in continuum mechanics, stated first by the brothers Cosserat (SIAM J. Appl. Math. 25(3):483–491, 1973), that if a second order tensor field on a simply connected domain is at most a curl-free field of rotations, then the field is necessarily constant on the domain. It is shown here that, at least in dimension 2, this classical result is in fact a special case of a more general situation where the curl of the given rotation field is only known to be at most a constant.

This is a preview of subscription content, log in to check access.

References

  1. 1.

    Head, A.K., Howison, S.D., Ockendon, J.R., Tighe, S.P.: An equilibrium theory of dislocation continua. SIAM Rev. 35(4), 580–609 (1993)

    MathSciNet  Article  Google Scholar 

  2. 2.

    Müller, S., Scardia, L., Zeppieri, C.I.: Geometric rigidity for incompatible fields, and an application to strain-gradient plasticity. Indiana Univ. Math. J. 63, 1365–1396 (2014)

    MathSciNet  Article  Google Scholar 

  3. 3.

    Mura, T.: Impotent dislocation walls. Mater. Sci. Eng. A 113, 149–152 (1989)

    Article  Google Scholar 

  4. 4.

    Shield, R.T.: The rotation associated with large strains. SIAM J. Appl. Math. 25(3), 483–491 (1973)

    Article  Google Scholar 

  5. 5.

    Willis, J.R.: Second-order effects of dislocations in anisotropic crystals. Int. J. Eng. Sci. 5(2), 171–190 (1967)

    Article  Google Scholar 

  6. 6.

    Yavari, A., Goriely, A.: Riemann–Cartan geometry of nonlinear dislocation mechanics. Arch. Ration. Mech. Anal. 205(1), 59–118 (2012)

    MathSciNet  Article  Google Scholar 

Download references

Acknowledgements

It is a pleasure to acknowledge discussions with Reza Pakzad, who was able to construct a proof of the result presented here in a setting with weaker regularity. I acknowledge the support of grants ARO W911NF-15-1-0239 and NSF-CMMI-1435624.

Author information

Affiliations

Authors

Corresponding author

Correspondence to Amit Acharya.

Additional information

Publisher’s Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Acharya, A. Stress of a Spatially Uniform Dislocation Density Field. J Elast 137, 151–155 (2019). https://doi.org/10.1007/s10659-018-09717-5

Download citation

Keywords

  • Dislocations
  • Stress-free
  • Nonlinear elasticity

Mathematics Subject Classification (2000)

  • 74A05